Contact Us

Defective Drugs
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

Cell Phone 

Street Address 

Zip Code 

City 

State 

   * Name of drug: 

Date you started taking this drug:

Date you stopped taking this drug:

Please describe side effects:

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Rapamune May Increase Death Risk in Liver Transplant Patients

Jun 11, 2009 | Parker Waichman LLP

Rapamune, an immunosuppressant approved for kidney transplant patients, may be linked to an increased risk of death when taken by liver transplant recipients, the Food & Drug Administration (FDA) warned today.  The agency said it is trying to determine if the Rapamune label should be changed to reflect this risk.

Rapamune (sirolimus) is approved to prevent organ rejection in patients aged 13 years or older receiving kidney transplants.  The safety and efficacy of Rapamune in liver or lung transplant patients have not been established by the FDA.  

In March, Wyeth, the manufacturer of Rapamune submitted the results of a clinical trial to the FDA that compared stable liver transplant patients who were switched from a calcineurin inhibitor (CNI) to Rapamune, to patients who remained on CNI-based therapy.  The trial data suggested that there may be increased mortality  in patients who switched to Rapamune.

The FDA is determining whether a labeling change for Rapamune is needed.  In the interim, physicians should continue to use the drug’s professional labeling as a guide to therapy.  The FDA said it will continue to examine the data on mortality and other adverse events in this study, and will make further recommendations, as appropriate.

Rapamune's label already carries information about its use in liver transplantation in the Boxed Warning section of the drug's label. The current Boxed Warning of Rapamune indicates that the use of the drug in combination with tacrolimus was associated with excess mortality and graft loss in a study in de novo liver transplant patients.  Many of these patients had evidence of infection at or near the time of death.

At this time, the FDA has not made any changes to the Rapamune label concerning possible increased mortality in liver patients switched to the drug.


Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo